Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 113, NWS Northern Indiana

June 28, 1998White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 28, 1998, 8:35 PM EST for White County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1998, 8:35 PM EST (01:35 UTC)
Expired
Jun 28, 1998, 9:20 PM EST
In force
45 min
Issued by
NWS Northern Indiana
Area
Whole counties

County White County, IN

The radar

The Northern Indiana radar (KIWX), 119 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3145 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS53 KIWX 290134 RRA
SVRFWA
INC181-290220-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
835 PM EST (835 PM CDT) SUN JUN 28 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITE COUNTY IN NORTHWESTERN INDIANA

* UNTIL 920 PM EST

* AT 830 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF MONTICELLO OR 8 MILES WEST
  OF MONON MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  MONON
  REYNOLDS
  CHALMERS
  NORWAY
  SITKA
  MONTICELLO

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

TAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:00 AM EST, 10 hours 35 minutes earlier.

Area forecast discussion, Jun 28, 10:00 AM EST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 AM EST SUN JUN 28 1998

LATEST SATELLITE AND 88D/S FROM KIWX/KIND/KILN SHOW PRECIP MOVING TO
E AWAY FROM FA.  12Z SURFACE CHART SHOWS WARM FRONT EXTENDING FROM
NERN WI THROUGH SRN MI INTO ECNTRL OH.  THIS FRONT WILL SERVE AS A
FOCUS FOR TSRA THIS AFTN.  CLOUDS HAVE ALREADY STARTED TO CLEAR OUT
OF REGION SO AFTN HEATING WILL AGAIN PROVIDE ENOUGH INSTABILITY FOR
TCU/CB DEVELOPMENT.  DP/S ARE HIGH...IN THE LOWER 70S AS FAR N AS
SRN MI AND PW VALUES ARE 1.0 TO 1.5 INCHES SO LOCALLY HEAVY RAINFALL
AGAIN A POSSIBILITY.  KIWX/S CWA HOWEVER HAS NOT RECEIVED THE
WIDESPREAD HEAVY RAINFALL SEEN THE LAST COUPLE OF DAYS FARTHER TO E
(OVER UPPER OH VALLEY.  THANKS CLE FOR COORD ON FFA...AGREE IT IS NOT
NEEDED OVER KIWX'S OH ZNS.  CURRENT FORECASTS LOOK GOOD.

.IWX...NONE.

OHARA

In the hours before

Special weather statement, Jun 28, 4:28 PM EST, 4 hours 7 minutes before
OHZ001-002-004-005-015-016-024-025-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
428 PM EST SUN JUN 28 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHWEST OHIO
UNTIL 11PM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11PM EDT FOR NORTHWEST
OHIO. COUNTIES INCLUDED IN THIS WATCH ARE...WILLIAMS...FULTON...
DEFIANCE...HENRY...PAULDING...PUTNAM...VAN WERT...ALLEN.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE A TORNADO WITH LITTLE ADVANCE WARNING.

PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER
RADIO AND LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

TAL
Special weather statement, Jun 28, 8:31 PM EST, 4 minutes before
OHZ001-002-004-005-015-016-024-025-290215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
831 PM EST SUN JUN 28 1998

THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST OHIO HAS
BEEN CANCELLED.  THE THREAT OF SEVERE WEATHER HAS DIMINISHED
BUT THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING.

PYLE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:56 PM ESTSevere Thunderstorm WarningIWXFulton49 min
Jun 28, 9:31 PM ESTSevere Thunderstorm WarningIWXKosciusko49 min
Jun 28, 9:53 PM ESTFlash Flood WarningIWXWhite2 hr
Jun 28, 11:51 PM ESTSevere Thunderstorm WarningIWXFulton, Pulaski44 min
Jun 28, 11:54 PM ESTSevere Thunderstorm WarningIWXAdams, Jay46 min
Jun 29, 12:33 AM ESTSevere Thunderstorm WarningIWXJay32 min
Jun 29, 1:03 AM ESTFlash Flood WarningIWXJay2 hr
Jun 29, 1:07 AM ESTSevere Thunderstorm WarningIWXJay33 min
Jun 29, 2:49 PM ESTTornado WarningIWXAllen51 min
Jun 29, 6:35 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke, White65 min
Jun 29, 6:35 PM ESTSevere Thunderstorm WarningIWXLaPorte65 min
Jun 29, 6:58 PM ESTSevere Thunderstorm WarningIWXElkhart, Saint Joseph47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.